Iowa, 2004

Hail in Iowa, April 16, 2004

April 16, 2004 · NWS ARX · 3 events in 2 counties and zones

Hail the size of pennies and nickels was reported by the public and law enforcement officials.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ARX wrote it up.

Hail the size of pennies and nickels was reported by the public and law enforcement officials.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before the first event at Apr 16, 2:10 PM CST, 5 hours 10 minutes earlier.

Area forecast discussion, Apr 16, 2:10 PM CST, 5 hours 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LA CROSSE WI
310 PM CDT FRI APR 16 2004

.SHORT TERM...TODAY THROUGH MONDAY

THE MAIN FORECAST CONCERN FOCUSES ON THREAT OF SEVERE WEATHER
SATURDAY NIGHT AND SUNDAY EVENING.

SURFACE ANALYSIS AT 2 PM HAS COLD FRONT STRETCHING FROM CENTRAL
UPPER MI THROUGH MEDFORD WI...AND THEN THROUGH SOUTH CENTRAL MN.
SATELLITE SHOWING ACCAS FILED INCREASING NORTH OF THE BOUNDARY
ACROSS EASTERN SD THROUGH CENTRAL MN. RADAR MOSAIC SHOWING A BAND OF
WEAK RETURNS/VIRGA ASSOCIATED WITH THE ACCAS BUT NO GROUND REPORTS
YET. JUST IN...A FEW STORMS WERE ALSO FIRING IN THE WARM SECTOR
ALONG THE COLD FRONT OVER SOUTHEAST MN. QUITE A WARM AFTERNOON IN
THE SOUTHERLY AIRFLOW SOUTH OF THE FRONT WITH TEMPERATURES RANGING
FROM 72 DEGREES AT MEDFORD WI TO 82 DEGREES AT CHARLES CITY IA.

16APRIL04 12Z MODEL RUN SHOWS BOTH GFS AND ETA INITIALIZING FAIRLY
WELL WITH POSITIONING OF COLD FRONT ACROSS THE AREA THIS MORNING.
BOTH ALSO IN VERY GOOD AGREEMENT PERTAINING 850MB TEMPERATURE
STRUCTURE. USED ETA FOR QPF TIMING AS IT SEEMS TO BE DOING A BETTER
JOB OF HANDLING CONVECTIVE PARAMETERS AND POSITION OF FRONT OVER THE
NEXT 48 HOURS.

MODERATE AXIS OF 850MB TRANSPORT IMPINGES ON THE NEARLY STATIONARY
FRONTAL BOUNDARY HUNG UP ACROSS NORTHERN CWA TONIGHT. THIS IS IN
RESPONSE TO WEAK SHORTWAVE RIPPLING NORTHEAST FROM NEB. WENT AHEAD
AND WENT WITH LIKELY -SHRA/TS WORDING  ACROSS THE NORTH WITH LESSER
CHANCES ACROSS THE SOUTH. MODEL SOUNDING SHOWING INVERTED-V
STRUCTURE ACROSS THE AREA...SO CONVECTION WILL BE ELEVATED WITH
MAYBE SOME WIND GUSTS AND SMALL HAIL IN THE STRONGER CELLS.

WEAK COLD PUSH ON SATURDAY AS SHORTWAVE/PRECIPITATION SHIFTS EAST OF
THE AREA. FAIRLY STRONG HIGH PRESSURE OVER MANITOBA EXERTS ITS
INFLUENCE WITH DRIER AIR BEING CIRCULATED INTO THE AREA ON NORTHEAST
WINDS. AS A RESULT...REMOVED THE CHANCE OF SHRA/TS DURING THE
DAYTIME HOURS. GOING TEMPERATURES IN THE MIDDLE 60S ACROSS THE NORTH
TO MIDDLE 70 ACROSS THE SOUTH LOOKS REASONABLE WITH FRONTAL BOUNDARY
BEING PUSHED INTO NORTHERN IL AND CENTRAL IA.

ON SATURDAY NIGHT...CYCLOGENESIS ON THE LEESIDE OF THE ROCKIES AND
MID LEVEL SHORTWAVE PROPAGATING NORTHEAST ALONG THE FRONTAL BOUNDARY
PRODUCING MUCH STRONGER PUSH OF MOISTURE TRANSPORT WHICH WILL
IMPINGE ON THE FRONT. THIS WILL RESULT IN A FEW ELEVATED SUPERCELL
THUNDERSTORMS DEVELOPING DURING THE VERY EARLY EVENING HOURS AND
EVOLVING INTO AN MCS. ETA MODEL IS INDICATING 0-6KM BULK SHEAR
AROUND 65 KNOTS ACROSS THE FORECAST AREA. BELIEVE ETA HAS BETTER
HANDLE ON THE FRONTAL POSITION TAKING IT ONLY SLIGHT NORTH DURING
THE OVERNIGHT HOURS WITH MCS.  KEEPING THIS IN MIND...BELIEVE MOST
OF THUNDERSTORMS WILL BE ELEVATED WITH LARGE HAIL AND POSSIBLY
DAMAGING WINDS BEING THE MAIN THREAT. A COUPLE OF THE SUPERCELLS MAY
BECOME ROOTED IN THE BOUNDARY LAYER ACROSS THE FAR SOUTH WHERE
ENERGY HELICITY INDICES REACHING 6+ FOR A POSSIBLE TORNADO OR TWO.
BASICALLY...THE BEST THREAT AREA FOR TORNADOES WOULD BE ALONG AND
SOUTH OF A LINE FROM CHARLES CITY IA TO BOSCOBEL WI...WHILE HAIL AND
WIND WOULD BE THE MAIN THREAT NORTH OF THIS LINE.

SURFACE LOW MOVES INTO SOUTHEAST SD/SOUTHWEST MN SUNDAY...PUSHING WARM
FRONT NORTHWARD INTO NORTHERN CWA. CAPES INCREASE ITO AROUND 2500
J/KG IN THE WARM SECTOR AHEAD OF THE COLD FRONT BY MON 00Z. THIS
WILL LIKELY FIRE A SQUALL LINE ALONG THE COLD FRONT AND PROPAGATE
THROUGH THE AREA DURING THE EVENING HOURS. STRONGLY SHEARED
ENVIRONMENT ALONG WITH STEEPENING LAPSE RATES SPELLS ANOTHER CHANCE
OF SEVERE WEATHER...INCLUDING THE POSSIBILITY OF A FEW TORNADOES.

LOW MOVES INTO SOUTHERN ONTARIO MONDAY WITH UPPER LEVEL TROUGH
OVERHEAD. INCLUDED A SLIGHT CHANCE OF LINGERING SHOWERS DUE TO THE
CYCLONIC FLOW AND COLD POOL ALOFT.

.LONG TERM...MONDAY NIGHT THROUGH FRIDAY

MAIN FORECAST CONCERNS ARE PRECIPITATION CHANCES WEDNESDAY THROUGH
FRIDAY. BIGGEST DIFFERENCE BETWEEN THE 12Z THURSDAY ECMWF AND 00Z
FRIDAY GFS IS THE SHORTWAVE TROUGH EJECTING OUT INTO THE CENTRAL
U.S. WEDNESDAY AND THURSDAY. ECMWF DEEPER AND MORE PROGRESSIVE WITH
SHORTWAVE TROUGH. ENSEMBLES INDICATE 00Z FRIDAY GFS AN OUTLIER WITH
DEEPENING LONGWAVE TROUGH INTO THE CENTRAL U.S. THURSDAY AND FRIDAY.
CONFIDENCE IS LOW THROUGH FORECAST PERIOD. WILL CONTINUE WITH
PREVIOUS FORECAST OF SPREADING SHOWERS AND THUNDERSTORMS ACROSS THE
FORECAST AREA WEDNESDAY NIGHT AND THURSDAY...AND WILL ADD CHANCES OF
PRECIPITATION ACROSS THE SOUTHERN PARTS OF THE FORECAST AREA FOR
FRIDAY.

&&

.ARX...WATCHES/WARNINGS/ADVISORIES...
IA...NONE.
MN...NONE.
WI...NONE.

&&

DAS/DTJ
Hazardous weather outlook, Apr 16, 2:03 PM CST, 5 hours 17 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LA CROSSE WI
303 PM CDT FRI APR 16 2004

IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-032>034-
041>044-053>055-061-171100-
ADAMS-ALLAMAKEE-BUFFALO-CHICKASAW-CLARK-CLAYTON-CRAWFORD-DODGE-
FAYETTE-FILLMORE-FLOYD-GRANT-HOUSTON-HOWARD-JACKSON-JUNEAU-LA CROSSE-
MITCHELL-MONROE-MOWER-OLMSTED-RICHLAND-TAYLOR-TREMPEALEAU-VERNON-
WABASHA-WINNESHIEK-WINONA-
INCLUDING THE CITIES OF...AUSTIN...BLACK RIVER FALLS...
CHARLES CITY...DECORAH...LA CROSSE...MAUSTON...MEDFORD...
NEILLSVILLE...OELWEIN...PLATTEVILLE...PRAIRIE DU CHIEN...
RICHLAND CENTER...ROCHESTER...SPARTA/TOMAH...VIROQUA...WAUKON...
WINONA
303 PM CDT FRI APR 16 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
MINNESOTA...NORTHEAST IOWA...AND SOUTHWEST INTO CENTRAL WISCONSIN.

.DAY ONE...TONIGHT

SCATTERED THUNDERSTORMS WILL BE POSSIBLE INTO THE OVERNIGHT HOURS AS
A COLD FRONT MOVES INTO THE AREA. SOME OF THE STRONGER STORMS MAY BE
CAPABLE OF PRODUCING SOME WIND GUSTS AND HAIL. ANY SEVERE WEATHER
SHOULD BE ISOLATED.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THE FRONT WILL CONTINUE TO BE THE FOCUS FOR THUNDERSTORMS OVER THE
WEEKEND. MOST OF THE STORMS CAN BE EXPECTED TO OCCUR FROM THE LATE
AFTERNOON INTO THE OVERNIGHT HOURS BOTH SATURDAY AND SUNDAY. WIND
SHEAR AND INSTABILITY SUPPORT THE POTENTIAL FOR LARGE HAIL AND
DAMAGING WINDS. AN ISOLATED TORNADO IS ALSO POSSIBLE IN PROXIMITY TO
THE FRONT. THESE THREATS AND THE MAIN AREA OF CONCERN COULD CHANGE
BASED ON THE EXACT POSITION OF THE FRONT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER GROUPS ARE ADVISED TO KEEP ABREAST OF THE LATEST
FORECASTS...AS ACTIVATION MAY BE NECESSARY THIS WEEKEND.

04

The radar

The La Crosse radar (KARX), 125 km away, was scanning. The volume nearest the first event began at 01:18 UTC.

Open the radar archive at this moment

Event by event

3 hail. Local standard time, as filed.

Hail, Chickasaw

When
April 16, 7:20 PM CST
Where
Chickasaw County, New Hampton
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
43.067, -92.333

Hail, Floyd

When
April 16, 9:24 PM CST
Where
Floyd County, Charles City
Measured
0.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
43.067, -92.700

Hail, Floyd

When
April 16, 9:25 PM CST
Where
Floyd County, Charles City
Measured
0.88 in hail
Reported by
GENERAL PUBLIC
Coordinates
43.067, -92.700

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2004Every state in 2004This day in weather historyWarnings in Iowa, April 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5389439, 5389440, 5389441.